Skip Navigation LinksHome > Blogs > The Tox Cave > A Hot Topic
The Tox Cave
The Tox Cave will dissect interesting ED cases from the perspective of a toxicologist, focusing on applying up-to-date management of the poisoned patient. The name Tox Cave was coined by a former toxicology fellow to describe our small office space, likening it to the Bat Cave. The Tox Cave is where Drexel toxicology fellows and attendings have gathered to discuss the nuances of toxicology over the years.
Monday, June 23, 2014
A Hot Topic

A 58-year-old man presented unresponsive following a seizure at home. His brother stated that he became progressively confused over the course of a few hours and then started shaking. EMS reports tonic-clonic seizures that resolved following administration of 5 mg of midazolam IM.

The patient was unresponsive and hyperthermic on arrival. He was intubated for airway protection, covered with ice packs, and administered normal saline intravenously. His rectal temperature is 41.9˚C (107.4˚F), blood pressure is 94/45 mm Hg, heart rate is 160 beats/minute, and the respiratory rate is 16 breaths/minute with an oxygen saturation of 96% on 100% FiO2. The skin is diaphoretic with no signs of trauma. The pupils are 3 mm in diameter and reactive. He has no response to noxious stimuli, and his reflexes are 1+ bilaterally. The remainder of the exam is unremarkable.

The brother reveals that the patient has been prescribed olanzapine, tizanidine, diflunisal, and gabapentin, and he had recently used cocaine. Of note, the ambient temperature on this mid-July day is 89°F.

His initial ABG demonstrates a pH of 7.28, CO2 of 41.5, pO2 of 140.6, HCO3 of 19, and lactate of 6.1. His CPK is 2,038 with a troponin of 9. The patient is in acute renal failure with a creatinine 3.1. A urinary drug screen was positive for benzodiazepines and cocaine. Non-contrast head CT is unremarkable.

What is the differential for toxin-induced hyperthermia?

Managing Toxin-Induced Hyperthermia

  • Prehospital and hospital preparation
    • Undress patient and cover in ice and water-soaked sheets.
    • Hospitals must be adequately prepared with ice packs or tepid water and cooling fans.

  • Initiate aggressive correction of body temperature.
    • Monitor core temperature with rectal, esophageal, or bladder probe.
    • Lower the body temperature within the first hour.
      • Higher morbidity and mortality occurs in patients where cooling is delayed and temperatures stay above 38.9˚C (102.2˚F) for more than 30 minutes.

    • Avoid interference with thermoregulation.
      • Anticholinergics and antipsychotics
      • Restraints

    • Stop active cooling when the patient has reached 38.3˚C (101˚F).
      • Avoid iatrogenic hypothermia and monitor for rebound hyperthermia.

  • Aggressive use of benzodiazepines for treating agitation and seizures and preventing shivering
    • Additional benefit of treating the other causes of hyperthermia-serotonin syndrome and ethanol and sedative-hypnotic withdrawal
    • Phenytoin is not effective for treating most drug-induced seizures.
    • If unable to control agitation, seizures, and shivering, the patient should be intubated and paralyzed with a nondepolarizing neuromuscular blocker.

  • Patients are at risk for multi-organ failure.
    • Acute kidney injury may result from volume depletion, hypotension, direct heat effect, and rhabdomyolysis.
      • The use of sodium bicarbonate for rhabdomyolysis is controversial and no longer recommended.

    • Bleeding associated with coagulation disturbances and thrombocytopenia in the setting of hyperthermia is associated with poor outcomes.

The Relationship between Cocaine and Hyperthermia

Potentially high mortality rates occur when hyperthermia develops in patients with cocaine intoxication. Hyperthermia in patients intoxicated with cocaine is related to the extent of their psychomotor agitation and the ambient temperature.

A study in New York found that on days with a maximum daily temperature of 31.1˚C (88˚F) or higher, the mean daily number of cocaine overdose deaths was 33 percent higher than on days with a lower maximum temperature. Heat produced by psychomotor agitation in cocaine-toxic patients is associated with an increase in excitatory amino acids in the central nervous system and the blockade of reuptake of biogenic amines leading to increased adrenergic activity. Peripherally, cocaine induces vasoconstriction preventing heat dissipation.

The patient underwent noninvasive cooling using a mechanical cooling blanket with continuous core temperature monitoring, and he was started on a midazolam infusion. The patient’s temperature was 38˚C (100.4˚F) on admission to the medical intensive care unit. He continued to deteriorate overnight with two asystolic events. He was aggressively treated for his acidosis with continuous veno-venous hemofiltration and bicarbonate infusion. The patient required norepinephrine, epinephrine, vasopressin, dopamine, and milrinone infusions for cardiovascular support. An intra-aortic balloon pump was placed by cardiothoracic surgery. Multi-organ failure progressed, the family withdrew care, and the patient died 20 hours after ED presentation. His final diagnosis was cocaine-induced hyperthermia.

References

1. Marzuk PM, Tardiff K, et al. Ambient Temperature and Mortality from Unintentional Cocaine Overdose. JAMA 1998;279(22):1795.

2. Vassallo SU, Delaney KA. Thermoregulatory principles. In: Nelson LS, Lewin NA, et al, eds. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011:228-248.

 

About the Author

Gregory S. LaSala, MD; Rita G. McKeever, MD; and Jolene Okaneku, MD

Drs. LaSala, McKeever, and Okaneku are medical toxicology fellows at Drexel University College of Medicine in Philadelphia. Dr. LaSala, top, did his emergency medicine residency at Pennsylvania State University Hospital/Hershey Medical Center, and is a board member of the American College of Medical Toxicology Fellows in Training. Dr. McKeever, center, completed her residency at Drexel University College of Medicine and is a board member of the American College of Medical Toxicology Fellows in Training. Dr. Okaneku, bottom, is a graduate of Jefferson Medical College and of the emergency medicine residency at Drexel.

Blogs Archive
Share